People often want to avoid taking the medications prescribed for mental health disorders. Over and over I have heard therapists and psychiatrists suggest to people that they would not question taking medication for blood pressure or diabetes; however, I recently read about research that suggests this may not be as true as we would hope.
It appears that some people may be terminating metaformin, a medication commonly prescribed for diabetes, due to complaints of nausea, stomach pain, and unpleasant after-taste. It appears the nausea is more a result of the smell of the medication than a side-effect of the drug. Eue de metaformin has been described as fishy, rotten, or like a sweaty sock. Luckily, the coating on the extended-release tablets seems to protect patients from that smell. Look for more information on this research in the February issue of Annals of Internal Medicine.
Being able to terminate medications for diabetes, blood pressure, and other chronic health problems is often one of the major triumphs of anyone losing weight; it’s even celebrated on the Biggest Loser. For many people, diabetes is very related to weight. However, only a doctor should make the decision to terminate a medication. If you have concerns about a medication, talk to your pharmacist or physician. They may choose to help you safely terminate the medication or they may have other suggestions. In the case of metaformin, you may simply need to switch to the extended-release version. Perhaps being able to terminate certain medications can be a motivation that you use to increase activity, improve diet, and lose weight.
March 6th, 2010